Can anaemic person use Combavir (lamivudine/zidovudine)?
Mar 23, 2013
The patient's CD4 count is unknown (machine broken) but hemoglobin level is 11.6 The doctors here in Tanzania have immediately started her on ARV treatment because of her HB count: Combavir and Efavirenz. Our concern is that the literature on Combavir indicates that patients with anaemia should not use it because it can cause severe anaemia. Should she be taking this medication? This patient has also lost her hearing due to an ear infection over the course of the last year. Please help her determine if the treatment she has been provided is correct--medical care here is undependable and cursory. Please respond only if you have professional experience. Thank you!
Response from Dr. Wohl
It is correct that the zidovudine (AZT) in Combivir could cause anemia or worsen it. The issue is whether there is an alternative. Stavudine (d4T) remains in wide use in Africa despite a host of other toxicities including neuropathy, and can be combined with lamivudine and efavirenz. Tenofovir is a better option but may not be accessible.
In this case, if there is an indication for ART (low ALC, symptoms of HIV) I would use teh Combivir + Efavirenz and monitor the hemoglobin. Also, important to look for causes of her anemia (heavy menstrual bleeding, blood in stool, malaria, etc).
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Cold Feet After Protected Anal Sex Worried I Have HIV
- Fever After Unprotected Sex Without Ejaculation Worried I Have HIV
- Tingling Lips After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- White Spots After Condom Inside Out Worried I Have HIV
- Does Pineapple Juice Help With Vaginitis?
- How Long Does Chlamydia Take To Show?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.